Tag: NCBI

The National Library of Medicine: Prevalence of venous thromboembolism in patients with severe novel coronavirus pneumonia.

Abstract

BACKGROUND:

Three months ago, severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) broke out in Wuhan, China, and spread rapidly around the world. Severe novel coronavirus pneumonia (NCP) patients have abnormal blood coagulation function, but their venous thromboembolism (VTE) prevalence is still rarely mentioned.

OBJECTIVES:

To determine the incidence of VTE in patients with severe NCP.

METHODS:

In this study, 81 severe NCP patients in the intensive care unit (ICU) of Union Hospital (Wuhan, China) were enrolled. The results of conventional coagulation parameters and lower limb vein ultrasonography of these patients were retrospectively collected and analyzed.

RESULTS:

The incidence of VTE in these patients was 25% (20/81), of which 8 patients with VTE events died. The VTE group was different from the non-VTE group in age, lymphocyte counts, activated partial thromboplastin time (APTT), D-dimer, etc. If 1.5 µg/mL was used as the D-dimer cut-off value to predicting VTE, the sensitivity was 85.0%, the specificity was 88.5%, and the negative predictive value (NPV) was 94.7%.

CONCLUSIONS:

The incidence of VTE in patients with severe NCP is 25% (20/81), which may be related to poor prognosis. The significant increase of D-dimer in severe NCP patients is a good index for identifying high-risk groups of VTE.

The National Library of Medicine: Occurrence of Kawasaki disease after simultaneous immunization

A recent population‐based study has shown that vaccinations did not increase the risk of Kawasaki disease (KD).1 In contrast, various vaccines, including those against rotavirus, hepatitis B, and influenza, have been suggested to be triggers for KD occurrence.2 We report a pediatric case of KD that occurred after simultaneous immunization with measles/rubella, varicella, and pneumococcal vaccine, suggesting that the vaccination is associated with KD.

A healthy 14‐month‐old Japanese girl without any past or family histories had a fever the day after concomitant inoculation (day 1 of illness) with initial measles/rubella (MR), initial varicella, and fourth pneumococcal vaccination. On day 2 of illness, rash/redness appeared around the previous bacille Calmette–Guérin (BCG) inoculation site (Fig. 1a). On day 4 of illness, she had conjunctival congestion, rash on the trunk, oral‐mucosal inflammation, and reddening of palms with C‐reactive protein (CRP) 4.2 mg/dL and white blood cell count 18 200/μL. On day 5 of illness with persistent fever, she was diagnosed with definite KD on meeting five of the six KD criteria. Given that KD symptoms were resolving with decreasing serum CRP (3.2 mg/dL), aspirin was given on its own without i.v. immunoglobulin. Rash/redness around the BCG inoculation site was still evident, which became a crust on day 11 of illness (Fig. 1b). Echocardiography indicated neither coronary artery sequelae nor heart lesions throughout the clinical course. Antibody analysis on day 6 of illness was as follows: rubella (−), Varicella‐Zoster virus (VZV) (−), Epstein–Barr virus (−), and measles immunoglobulin (Ig)G (−)/IgM (+). Rubella, VZV, and measles seroconverted on antibody analysis 3 months after immunization. The parents of the patient provided informed consent for the publication of this report.

An external file that holds a picture, illustration, etc. Object name is PED-61-1171-g001.jpg

Bacille Calmette–Guérin (BCG) inoculation site on (a) day 2 and (b) day 11. (a) Redness at the site of previous BCG inoculation is evident. (b) Formation of crust at the BCG inoculation site, which is pathognomonic for Kawasaki disease.

Kawasaki disease symptoms in this patient appeared after simultaneous inoculation with MR, varicella, and pneumococcal vaccine. We diagnosed KD based on clinical symptoms and considered that vaccinations might be associated with KD occurrence. We suggest two possibilities to explain this clinical manifestation: triggered by one of the vaccinations, possibly measles, or by a reaction to the simultaneous immunization itself.

First, KD may have been triggered by one of the vaccinations, possibly measles. Vaccination sometimes accompanies/causes “fever” or “infection‐like symptoms”; therefore, we must distinguish KD from short‐term accompanying events with vaccination. This patient had rash/redness around the BCG inoculation site. It appeared soon after vaccination and gradually became a crust, and these findings are pathognomonic for KD. Rash/redness followed by crust formation at the BCG inoculation site has been observed in 70% of KD patients aged 3–20 months.3 The presence of five of the six KD criteria and this change at the BCG inoculation site were strongly suggestive of KD. In addition, we need to consider that this patient developed measles after immunization. Six days after vaccination, her serum measles antibody titer was elevated: measles IgG (−)/IgM (+). This result, however, is consistent with the reaction caused by measles vaccination. Also, the occurrence of fever soon after vaccination may rule out the possibility of modified measles caused by live vaccination, because this always takes several days to cause fever.

An association between measles or measles vaccination and KD occurrence has been previously reported. In a 6‐month‐old infant, KD occurred 2 weeks after measles. This suggests that measles triggered the KD through immunoreaction against measles infection.4 An earlier report described the isolation of measles virus from a pediatric patient with KD a few weeks after measles vaccination.5 Taken together, a possible association between vaccinations (especially measles) and KD occurrence is suggested, although it is still possible, however, that the timing of vaccinations just before the onset of Kawasaki disease was coincidental.

Second, vaccinations other than measles, that is, rubella, varicella, and pneumococcal vaccine, may have been associated with KD occurrence in this case. In particular, simultaneous inoculation may also be a cause of KD. Fever just after vaccination is possibly related to concomitant inoculation. Although simultaneous inoculation was shown not to increase side‐effects, it may trigger a stronger immunoreaction, causing fever and KD in this case.

Another point may be noteworthy. The present patient had the onset of KD only 1 day after the immunization: this rapidity/temporality is very limited. According to the review by Chang and Islam, only four cases were reported in which KD manifested ≤1 day after immunization, or KD symptoms appeared ≤12 h after the second shot of various vaccines.2 They speculated that this rapidity of symptom occurrence reflects “antigen sensitization” due to previous exposure to antigens, and is an immune‐mediated phenomenon. In the present case, however, only pneumococcal vaccination was the fourth shot, with the remaining vaccines (MR and varicella) being given for the first time.

In conclusion, the present single case supports the suggestion that vaccination triggers KD. Information on cases of KD associated with vaccination should be accumulated to clarify the pathophysiology or etiology of KD.

Disclosure

The authors declare no conflict of interests.

A two-phase study evaluating the relationship between Thimerosal-containing vaccine administration and the risk for an autism spectrum disorder diagnosis in the United States

Autism spectrum disorder (ASD) is defined by standardized criteria of qualitative impairments in social interaction, qualitative impairments in communication, and restricted and stereotyped patterns of behavior, interests, and activities. A significant number of children diagnosed with ASD suffer a loss of previously-acquired skills, which is suggestive of neurodegeneration or a type of progressive encephalopathy with an etiological pathogenic basis occurring after birth. To date, the etiology of ASD remains under debate, however, many studies suggest toxicity, especially from mercury (Hg), in individuals diagnosed with an ASD. The present study evaluated concerns about the toxic effects of organic-Hg exposure from Thimerosal (49.55% Hg by weight) in childhood vaccines by conducting a two-phased (hypothesis generating/hypothesis testing) study with documented exposure to varying levels of Thimerosal from vaccinations.

 

A positive association found between autism prevalence and childhood vaccination uptake across the U.S. population.

The reason for the rapid rise of autism in the United States that began in the 1990s is a mystery. Although individuals probably have a genetic predisposition to develop autism, researchers suspect that one or more environmental triggers are also needed. One of those triggers might be the battery of vaccinations that young children receive. Using regression analysis and controlling for family income and ethnicity, the relationship between the proportion of children who received the recommended vaccines by age 2 years and the prevalence of autism (AUT) or speech or language impairment (SLI) in each U.S. state from 2001 and 2007 was determined.